Kansas, 2003

Tornado and Hail in Kansas, April 24, 2003

April 24, 2003 · NWS TOP · 3 events in 2 counties and zones

Thunderstorms developed early in the afternoon of the 24th and continued into the late afternoon hours. Some became severe and produced numerous reports of large hail along with 3 tornadoes (discussed separately).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed early in the afternoon of the 24th and continued into the late afternoon hours. Some became severe and produced numerous reports of large hail along with 3 tornadoes (discussed separately).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 2:40 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 24, 2:40 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
340 PM CDT THU APR 24 2003

...THUNDERSTORM CHANCES THROUGH THE PERIOD AND TEMPERATURES
THE MAIN CONCERNS...

WRAPPED UP LOW TRACKING EAST THROUGH SOUTH CENTRAL KS AT PRESENT
TIME AND WILL CONTINUE TO TRACK EAST INTO MISSOURI LATER TONIGHT PER
MODELS. ONGOING SCATTERED SEVERE THUNDERSTORMS OVER EAST CENTRAL KS
WILL DIMINISH TO SHOWERS BY LATE EVENING AS SUN SETS AND LOSE
DAYTIME HEATING. WILL GO WITH UNQUALIFIED WORDING FOR THE EVENING
HOURS AND OVERNIGHT AS SHOULD CONTINUE TO SEE AT LEAST LIGHT
RAIN...EVEN AFTER MIDNIGHT...IN DEFORMATION ZONE NORTH OF UPPER LOW.

FOR FRIDAY...MODELS CONSISTENT IN SHOWING SOME LIGHT PRECIP LIKELY
LINGERING INTO THE MORNING HOURS OVER EASTERN PART OF CWA. TIME
SECTIONS ALSO INDICATING WILL MAINTAIN A MOSTLY OVERCAST STRATOCU
DECK FOR MOST OF THE DAY. THUS...WILL HOLD HIGHS TO MAINLY THE LOWER
60S ACROSS CWA.

DRY FOR FRIDAY NIGHT AS SURFACE HIGH PRESSURE RIDGE SETTLES OVER
AREA. AFTER ALL THE RAIN...COULD SEE SOME FOG DEVELOP OVER
AREA...BUT WILL HOLD OFF ON PUTTING INTO FORECAST JUST YET.

SATURDAY STILL LOOKING DRY AND WARMER AS SOUTH WINDS RETURN AHEAD OF
NEXT FRONT THAT WILL MOVE INTO CWA LATE SATURDAY NIGHT AND SUNDAY.

MAIN ENERGY FOR SUNDAY SYSTEM WILL REMAIN WELL TO NORTH OF CWA...BUT
WILL DRAG A FRONT ACROSS THE AREA DURING THE DAY SUNDAY. MODELS
INDICATING FAIR AMOUNT OF VERTICAL MOTION AND GIVING SOME QPF SO
WILL CONTINUE WITH CHANCE FOR THUNDERSTORMS FOR CWA.

BEYOND SUNDAY...PLETHORA OF MODELS BEGINNING TO DIVERGE AND GIVING A
VARIETY OF POSSIBILITIES FOR TUESDAY...WEDNESDAY AND THURSDAY. FOR
NOW...HAVE CONTINUED WITH DRY FORECAST FOR MONDAY...THEN WILL CARRY
CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.TOP...NONE.

38
Hazardous weather outlook, Apr 24, 4:05 PM CST, 21 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-250300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
OVER EAST CENTRAL KANSAS WHERE A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 8 PM CDT. LARGE HAIL AND DAMAGING WILL BE THE MAIN
THREAT FROM THESE STORMS.  FLOODING IS ALSO A POSSIBILITY...
ESPECIALLY ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED EARLY THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

In the hours before

Local storm report, Apr 24, 3:31 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    4 SW AMERICUS             KS    1.75 INCH HAIL
04/24/03   LYON
Local storm report, Apr 24, 3:35 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    6 SW MELVERN              KS    1 INCH HAIL
04/24/03   OSAGE
Local storm report, Apr 24, 3:37 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0114 PM    2 N RANTOUL               KS    60 MPH TSTM GUST
04/24/03   FRANKLIN                        METAL TIN BLOWN OFF
                                           BARNS, AND ROOFS BLOWN
                                           OFF OUT BUILDINGS.
Local storm report, Apr 24, 3:47 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0446 PM    2 W MELVERN               KS    .88 INCH HAIL
04/24/03   OSAGE
Local storm report, Apr 24, 3:54 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    1 N MELVERN               KS    1 INCH HAIL
04/24/03   OSAGE
Local storm report, Apr 24, 4:05 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    1 N MELVERN               KS    2.5 INCH HAIL
04/24/03   OSAGE

The radar

The Topeka radar (KTWX), 66 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Osage

When
April 24, 4:26 PM CST
Where
Osage County, Pomona Res
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -95.600

Hail, Osage

When
April 24, 4:29 PM CST
Where
Osage County, Pomona Res
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -95.600

Tornado, Franklin

When
April 24, 4:47 PM CST
Where
Franklin County, 4 mi SW of Ottawa
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
38.583, -95.317

A weak tornado touched down briefly in open country and did no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346427, 5346428, 5346429.